Iowa, 2022

Damaging Wind in Iowa, August 3, 2022

August 3, 2022 · NWS DMX · 1 event in 1 county or zone

After a hot day with temperatures nearing 100 degrees at many locations, a front passed across the area overnight and brought scattered convection to the area through the morning hours of August 3rd. While most of this activity did remain sub severe, a thunderstorm wind gust of 66 mph was recorded in Sac County associated with outflow from a thunderstorm passing to the north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

After a hot day with temperatures nearing 100 degrees at many locations, a front passed across the area overnight and brought scattered convection to the area through the morning hours of August 3rd. While most of this activity did remain sub severe, a thunderstorm wind gust of 66 mph was recorded in Sac County associated with outflow from a thunderstorm passing to the north.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 3, 5:26 AM CST, 4 minutes earlier.

Area forecast discussion, Aug 3, 5:26 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
626 AM CDT Wed Aug 3 2022

...Updated for the 12z Aviation Discussion...

.DISCUSSION.../Today through Tuesday/
Issued at 224 AM CDT Wed Aug 3 2022

Key Messages:

- Scattered showers and thunderstorms this morning and into the
  afternoon southeast. Beneficial rains for some, with a few
  strong to severe storms possible.
- Less hot and more comfortable tonight into early Friday, but
  then heating up again by Saturday.
- Rain chances return over the weekend, but details remain
  uncertain.

It remains very balmy currently, with temperatures still in the
low to mid 80s across much of central and eastern Iowa in the wee
hours of the night. However, a mid-level shortwave approaching
from the Dakotas is pushing a surface trough southeastward toward
our area. The broad forcing on the leading flank of the wave is
generating a swath of showers and thunderstorms along the boundary
zone, currently extending from Nebraska up across far northwest
Iowa and adjacent South Dakota and into Minnesota and Wisconsin.
As the system slowly pushes across our area today this convection
will also translate over Iowa, with some coverage expected later
this morning as precipitation fills in coincident with a modest
increase in forcing with the arrival of the main mid-level trough
axis. Thus we should see not only the current activity advecting
in from the northwest, but also new development occurring over our
forecast area by mid-morning or so. Short-range models depict this
well, with echo coverage blossoming over our southern/southwestern
counties around sunrise and spreading across much of the southeast
half or so of the service area. Have included 50-60 POPs for
several hours this morning accordingly, and lingering into the
afternoon in our southeastern counties before the system finally
clears out this evening. While overall QPF is fairly light, a few
lucky areas will receive decent rainfall amounts where heavier
storm cores move through. In terms of a severe weather threat,
there does appear to be enough support for some stronger cells
carrying a threat of gusty winds, given the ambient instability
and presence of dry air in the column. This will be monitored
throughout the day, but any strong to severe wind threat should
remain localized.

Once the trough and storms clear out of our area later today and
early tonight, the main story will be more comfortable and quiet
weather for a couple of days. From tonight through Thursday night
a surface ridge will move through the region with mostly clear
skies and lower temperatures/dewpoints forecast. Current max temps
for Thursday are only in the 80s, providing a marked relief from
Mondays sauna-like conditions. By Friday the thermal ridge aloft
will build back in from the southwest however, with low-level
winds veering around to south southeast and temperatures climbing
once again.

By Friday night the 500 mb ridge will be centered nearby, likely
in the vicinity of Kansas, and extending up over Iowa. However, a
trough will be wheeling down into the Pacific Northwest region,
likely reaching Idaho or thereabouts by sunrise Saturday. This
sets up a scenario in which the trough, as it attempts to
translate eastward this weekend, impinges on the northern
periphery of the massive ridge in place, with a zone of west
southwesterly flow between the two remaining nearly stationary
somewhere over the Upper Midwest before the trough axis finally
moves through and gains temporary victory, sometime around Sunday
night or Monday. That means the forecast for Saturday and Sunday
is heavily dependent on where the WSW zone sets up aloft, which
will coincide with the location of a roughly stationary surface
frontal zone that will provide a focus for a prolonged period of
clouds and repeated shower and thunderstorm development. That
swath of rain will likely sag down into Iowa, but its timing and
extent are quite uncertain in this scenario. For the time being it
appears likely the trough/clouds/rain would not affect most of our
forecast area until Saturday night or Sunday, so the forecast high
temperatures for Saturday remain in the mid to upper 90s in all
but our far northern counties and a brief return of hazardous heat
conditions remains a concern. Sunday will be less hot, but the
temperature forecast then is very low confidence as the
trough/clouds/rain may be just progressing across our north, or
already clearing to the south, or sitting over us all day. In
other words, stay tuned on the details for the weekend forecast,
particularly from late Saturday through Sunday.

Looking into the way-out-there machine, the early part of next
week will likely be dry, quiet, and less hot/more comfortable with
somewhat of a repeat of this Thursday - a surface ridge building
through behind the weekend system and holding daily highs in the
80s. However, all long-range models indicate the large 500 mb
ridge building back in thereafter, meaning the latter part of
next week could be quite hot again.

&&

.AVIATION.../For the 12Z TAFS through 12Z Thursday morning/
Issued at 626 AM CDT Wed Aug 3 2022

Scattered TSRA will move across the area this morning, and
lingering around OTM into the early afternoon. Brief MVFR
conditions may be possible in and around storms, and have
introduced TEMPO groups at FOD/DSM/OTM but held off at MCW/ALO
where confidence is lower. Other than in storms, VFR conditions
will prevail for the remainder of the TAF period, with skies
clearing out later today and tonight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Lee
AVIATION...Lee
Hazardous weather outlook, Aug 3, 2:40 AM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
340 AM CDT Wed Aug 3 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-041100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
340 AM CDT Wed Aug 3 2022

This Hazardous Weather Outlook is for much of central Iowa.

.DAY ONE...Today and tonight

Scattered showers and thunderstorms can be expected today. Some
may be strong with gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

It will be hot and humid again Saturday with peak afternoon heat
indices from 100 to 105 degrees.

Thunderstorm chances are back in the forecast this weekend and
early next next week as well. The severe weather potential for
this period will be better defined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed briefly today.

Small

The radar

The Des Moines radar (KDMX), 144 km away, was scanning. The volume nearest the first event began at 11:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sac

When
August 3, 5:30 AM CST
Where
Sac County, Early
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
42.470, -95.150

Mesonet station ERYI4 Early Iowa RWIS. Outflow from thunderstorm to the north.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053153.